Doc: The role of estrogen in women with migraine
Dear Dr. Roach: I am a 73-year-old woman. I have had migraine headaches with aura since my late 30s. I haven’t suffered migraine pain in years, but I still experience the aura from time to time. The aura has increased in size and intensity in recent years; even without the horrible pain anymore, it is rather disturbing, as it blocks my vision while it expands and then dissipates. It usually begins and disappears inside of 20 minutes. What is happening? It is a bit frightening. I now take Premarin, but I did not when the migraines began.
Dear L.C.S.: Acephalgic migraine — which refers to any migraine symptoms without headache — is seen more often in women than in men.
Migraine is thought to be a neurological condition (it was previously thought to be vascular, caused by dilation of blood vessels). The electrical activity of the brain cells produces the aura, and activation of the pain fibers in the fifth cranial nerve causes the pain sensation. If that nerve is not affected, then you can have the other symptoms of a migraine without experiencing pain. It can be confused with a transient ischemic attack, which is why it can be frightening.
Migraines can be triggered in women when estrogen levels drop. That’s why some women get migraines around the time of the period (called “catamenial migraine”), and some women have worsening of migraine or an increase in frequency around the onset of menopause.
The use of estrogen in women with aura is controversial. Certainly, high-dose estrogen, such as the doses used in some oral contraceptives (birth-control pills), increases stroke risk up to eight times, so high-dose estrogen is not recommended in women with any history of migraine with aura at any time. Some studies also show an increase in stroke risk even with lower levels of estrogen. If your doctor is giving you estrogen to reduce headaches (which is not unreasonable in some cases of women with perimenopausal migraine), you may already have discussed this. Otherwise, taking estrogen (like your Premarin) may have more risks than benefits. I would be sure you have had a comprehensive discussion with your estrogen prescriber about continuing it.
Dear Dr. Roach: My 12-year-old granddaughter lives in the Northeast under fairly dry winter conditions. She usually develops multiple fine bumps all over her cheeks. Is there something you can recommend that we can do to correct this condition?
Dear M.B.: Dry skin can cause many different appearances. She should use a mild soap (such as Dove or Olay) only once daily, and use a moisturizer specific for the face every day. A humidifier at night may be helpful. If these don’t help, she should see a dermatologist, since an experienced eye looking at a rash is key to proper diagnosis and treatment.
Email questions to ToYourGoodHealth